Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Des Moines, IA

June 11, 2018Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 11, 2018, 5:32 AM CDT for Audubon County, Cass County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 5:32 AM CDT (10:32 UTC)
Expired
Jun 11, 2018, 11:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Audubon County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:00 AM CDTHEAVY RAIN 3.453 Ene Anita, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
633 m²/s²
Significant tornado parameter
0.0
Supercell composite
20.2

Open this sounding in Storm Lab

The text

As transmitted.

167 
WGUS53 KDMX 111032
FFWDMX
IAC009-029-111630-
/O.NEW.KDMX.FF.W.0005.180611T1032Z-180611T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
532 AM CDT MON JUN 11 2018

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Northeastern Cass County in southwestern Iowa...
  Southern Audubon County in west central Iowa...

* Until 1130 AM CDT.

* At 531 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. While the storms are gradually diminishing, heavy 
  rainfall has occurred where previous heavy rain occurred on Sunday.

* Some locations that will experience flooding include...
  Anita, Exira, Elk Horn, Kimballton, Brayton, Wiota, Lake Anita
  State Park and Anita Municipal Airport.

This includes Interstate 80 between mile markers 53 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4151 9504 4160 9504 4160 9509 4175 9509
      4162 9474 4160 9474 4160 9471 4132 9470
      4147 9510 4151 9510

$$

Donavon
2 follow-up statements
885 
WGUS73 KDMX 111334
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
834 AM CDT MON JUN 11 2018

IAC009-029-111630-
/O.CON.KDMX.FF.W.0005.000000T0000Z-180611T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IA-Audubon IA-
834 AM CDT MON JUN 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
NORTHEASTERN CASS AND SOUTHERN AUDUBON COUNTIES...

Overnight, doppler radar indicated thunderstorms producing heavy 
rain across the warned area.  Heavy has fallen where previous heavy 
rain has already recently occurred.

Some locations that will experience flooding include...
Anita, Exira, Elk Horn, Kimballton, Brayton, Wiota, Lake Anita State
Park and Anita Municipal Airport.

This includes Interstate 80 between mile markers 53 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4151 9504 4160 9504 4160 9509 4175 9509
      4162 9474 4160 9474 4160 9471 4132 9470
      4147 9510 4151 9510

$$

Hagenhoff
297 
WGUS73 KDMX 111632
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1132 AM CDT MON JUN 11 2018

IAC009-029-111642-
/O.EXP.KDMX.FF.W.0005.000000T0000Z-180611T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IA-Audubon IA-
1132 AM CDT MON JUN 11 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN CASS AND SOUTHERN AUDUBON
COUNTIES HAS EXPIRED...

The heavy rain is ending. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 4151 9504 4160 9504 4160 9509 4175 9509
      4162 9474 4160 9474 4160 9471 4132 9470
      4147 9510 4151 9510

$$

Hagenhoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:13 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 11, 4:13 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
413 AM CDT Mon Jun 11 2018

.SHORT TERM.../Today through Tonight/
Issued at 406 AM CDT Mon Jun 11 2018

Ongoing thunderstorms should diminish by mid morning as the low
level jet weakens.  Thunderstorms overnight migrated slightly west
taking them out of the flash flood watch however new development at
4 AM had new cells moving south back towards the watch area.  The
potential still exists for these storms to hold together and move
back over the area where 2+ inches fell overnight.    As for the
rest of today, we should be precip free after the morning convection
until at least mid to late afternoon.  Temperatures will be quite
problematic for a couple of reasons.    First there will be ample
cloud cover around through at least early afternoon and more likely
through the whole day.  The quasi-stationary boundary in place will
make the difference between cooler air and warm moist air.  North
of the boundary we will see highs around 80 to the lower 80s.  South
of the boundary and especially where we may possibly break out in
sun, highs could be in the 90s...mainly across the far south.

Tonight an upper trough will move through the region.  At the
surface, low pressure will over out of the Plains and across the
state dragging a cold front with it.  Ahead of the front we will
warm sufficiently and become very unstable and shear profiles
suggest the threat for severe storms mainly across western into
central Iowa but this will depend on timing and frontal position as
to how far the eastern extend of the severe threat is.  Large hail
and damaging wind are the main threats tonight...along with heavy
rainfall again.

.LONG TERM.../Tuesday through Sunday/
Issued at 406 AM CDT Mon Jun 11 2018

After the trough passes, the upper ridge will begin to build back
over the region by midweek.  We will be in zonal flow Tuesday for
seasonal highs and comfortable conditions.  Wednesday through Friday
the ridge really builds and we warm up...along with bringing in more
moisture. Thunderstorms look to return to the forecast Wednesday
night/Thursday with the first wave of warm advection.  Beyond
Thursday, a surface low develops over the Plains with a frontal
boundary but just where the boundary will be will determine where
the best threat for storms will be.  this will vary from day to day
and areas in the warm sector will likely remain capped.  For now I
just have slight chances near where the boundary looks most likely
to be but this will need to be adjusted as resolution becomes
better. There will be sufficient shear for some severe potential as
well but it is far too early to determine specific threats given the
uncertainty of the models.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1156 PM CDT Sun Jun 10 2018

Main TAF concern will be for quasi-stationary line of storms that
has developed between KFOD and KDSM.  Heavy rain and lightning will
be the danger to aviation.  Widespread MVFR/local IFR cigs expected
over all TAF's through 15Z before improving some.  IFR vsbys likely
due to heavy rain with storms.

&&

.HYDROLOGY...
Issued at 406 AM CDT Mon Jun 11 2018

Pockets of heavy rainfall are still ongoing early this morning
across portions of central Iowa. So far the majority of the rainfall
has occurred west of Interstate 35 and trends are expected to
persist the next few hours before the activity begins to diminish
later this morning. Some of this convection has not developed in the
area that received heavy rain Sunday morning including northern Cass
county, therefore, flash flooding and localized stream flooding may
occur in this region. The northeast alluded the rainfall overnight
and this is the region where much of the Cedar and Shell Rock river
basins are currently running above flood stage. The crest along the
Shell Rock is now approaching Shell Rock with a slow downward trend
upstream near Clarksville and Packard.

Nearly all of the forecast area is outlooked for the potential for
excessive rainfall over the next 24 hours. At this time, it does not
appear the widespread heavy rain will occur with this system that
arrives over western Iowa late this afternoon and across the
remainder of the area tonight. Should the heavy rain occur over
already saturated areas, then additional stream flooding and flash
flooding may occur.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM CDT this morning for IAZ035-036-
046>048-059>061-072>074-083>085-094>096.

&&

SHORT TERM...FAB
LONG TERM...FAB
AVIATION...FAB
HYDROLOGY...Donavon
Hazardous weather outlook, Jun 11, 5:14 AM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
514 AM CDT Mon Jun 11 2018

IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-121015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
514 AM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible early this morning then again
late this afternoon and tonight. A few severe storms may occur with
large hail and damaging winds possible along with an isolated
tornado. Heavy rainfall could occur with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms are possible at times from Wednesday night
through Friday night. The best chance will be Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

IAZ027-028-039-121015-
Butler-Bremer-Black Hawk-
514 AM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible tonight. A few severe storms
may occur with large hail and damaging winds possible. Heavy
rainfall could occur with any storms.

River Flood Warnings are in effect along the Shell Rock and Cedar
River basins. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms are possible at times from Wednesday night
through Friday night. The best chance will be Wednesday night into
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Jun 11, 3:17 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
317 AM CDT MON JUN 11 2018

IAZ071-081-082-110900-
Adams IA-Adair IA-Union IA-
317 AM CDT MON JUN 11 2018

...Area of Storms May Produce Dime Size Hail...

At 316 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Greenfield, moving southeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Creston, Lenox, Green Valley Lake, Fontanelle, Orient, Prescott,
Cromwell, Green Valley Lake State Park and Nodaway Park.

LAT...LON 4090 9455 4116 9471 4132 9454 4119 9424
      4116 9424 4116 9422
TIME...MOT...LOC 0816Z 307DEG 15KT 4119 9457

Kotenberg
Special weather statement, Jun 11, 3:20 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
320 AM CDT MON JUN 11 2018

IAZ057-058-070-071-110900-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
320 AM CDT MON JUN 11 2018

...Area of Storms May Produce Dime Size Hail...

At 320 AM CDT, Doppler radar was tracking a strong thunderstorm over
Atlantic, moving east at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atlantic, Griswold, Anita, Adair, Fontanelle, Lewis, Massena,
Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park,
Griswold Park, Cold Springs State Park, Atlantic Municipal Airport
and Anita Municipal Airport.

LAT...LON 4146 9513 4158 9466 4134 9444 4116 9469
      4116 9510 4122 9516
TIME...MOT...LOC 0820Z 256DEG 23KT 4140 9500

Kotenberg
Special weather statement, Jun 11, 3:33 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
333 AM CDT MON JUN 11 2018

IAZ044-045-057-110915-
Audubon IA-Carroll IA-Crawford IA-
333 AM CDT MON JUN 11 2018

...Area of Storms May Produce Dime to Nickel Size Hail...

At 332 AM CDT, Doppler radar was tracking a strong thunderstorm near
Audubon, moving east at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Audubon, Manning, Templeton, Kimballton, Halbur, Gray, Aspinwall,
Audubon County Airport and Manning Municipal Airport.

LAT...LON 4204 9489 4164 9481 4161 9509 4186 9509
      4186 9516 4202 9520
TIME...MOT...LOC 0832Z 250DEG 12KT 4172 9504

Kotenberg
Special weather statement, Jun 11, 3:42 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Des Moines IA
342 AM CDT MON JUN 11 2018

IAZ004-015-110945-
Palo Alto IA-Emmet IA-
342 AM CDT MON JUN 11 2018

...Area of Storms May Produce Dime to Nickel Size Hail...

At 341 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lost Island Lake, or 9 miles west of Emmetsburg, moving southeast at
5 mph.

Dime to nickel size hail and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Emmetsburg, Silver Lake, Lost Island Lake, Five Island Lake,
Graettinger, Ruthven, Ayrshire, Kearney State Park, Emmetsburg
Municipal Airport and Lost Island Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may also be occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4317 9452 4297 9481 4304 9492 4331 9491
TIME...MOT...LOC 0841Z 302DEG 5KT 4315 9487

Kotenberg
Special weather statement, Jun 11, 4:08 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
408 AM CDT MON JUN 11 2018

IAZ015-023-034-111000-
Palo Alto IA-Calhoun IA-Pocahontas IA-
408 AM CDT MON JUN 11 2018

...Area of Storms May Produce Dime Size Hail and Heavy Rainfall...

At 407 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving southeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pocahontas, Laurens, Rush Lake, Pomeroy, Palmer, Havelock, Plover and
Pocahontas Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4266 9489 4295 9488 4291 9460 4272 9453
      4252 9458 4255 9472
TIME...MOT...LOC 0907Z 294DEG 7KT 4277 9478

Kotenberg
Special weather statement, Jun 11, 4:45 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
445 AM CDT MON JUN 11 2018

IAZ015-111030-
Palo Alto IA-
445 AM CDT MON JUN 11 2018

...Nearly-Stationary Area of Storms May Produce Hail to the
Size of Nickels and Torrential Rainfall...

At 445 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lost Island Lake, or 8 miles northwest of Emmetsburg. This storm was
nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lost Island Lake, Graettinger, Ruthven and Lost Island Lake State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4326 9477 4322 9463 4306 9476 4310 9491
      4321 9491 4326 9488
TIME...MOT...LOC 0945Z 301DEG 1KT 4317 9484

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:23 PM CDTSpecial Weather StatementDMXWarren52 min
Jun 10, 8:34 PM CDTSpecial Weather StatementDMXDallas41 min
Jun 10, 9:04 PM CDTSpecial Weather StatementDMXWarren41 min
Jun 10, 9:08 PM CDTSevere Thunderstorm WarningDMXClarke37 min
Jun 10, 9:25 PM CDTSpecial Weather StatementDMXDallas50 min
Jun 10, 9:43 PM CDTSpecial Weather StatementDMXPolk47 min
Jun 10, 9:53 PM CDTFlash Flood WatchDMXAppanoose, Boone, Clarke, Dallas, Decatur, Greene and 11 more10 hr
Jun 10, 10:00 PM CDTSpecial Weather StatementDMXLucas60 min
Jun 10, 10:24 PM CDTSpecial Weather StatementDMXBoone, Clarke, Dallas, Greene, Lucas, Madison and 2 more51 min
Jun 11, 12:04 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur41 min
Jun 11, 12:21 AM CDTSevere Thunderstorm WarningDMXRinggold, Union39 min
Jun 11, 12:43 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold62 min
Jun 11, 1:37 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison42 min
Jun 11, 1:45 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne30 min
Jun 11, 3:13 AM CDTSpecial Weather StatementDMXPocahontas47 min
Jun 11, 3:17 AM CDTSpecial Weather StatementDMXUnion43 min
Jun 11, 3:20 AM CDTSpecial Weather StatementDMXAdair, Cass40 min
Jun 11, 3:33 AM CDTSpecial Weather StatementDMXAudubon42 min
Jun 11, 3:42 AM CDTSpecial Weather StatementDMXPalo Alto63 min
Jun 11, 4:08 AM CDTSpecial Weather StatementDMXPocahontas52 min
Jun 11, 4:45 AM CDTSpecial Weather StatementDMXPalo Alto45 min
Jun 11, 5:00 AM CDTFlash Flood WarningDMXPalo Alto6 hr
Jun 11, 6:41 AM CDTSpecial Weather StatementDMXEmmet49 min
Jun 11, 7:39 AM CDTSpecial Weather StatementDMXBoone, Hamilton, Jasper, Marshall, Polk, Story3 hr
Jun 11, 11:10 AM CDTSpecial Weather StatementDMXAudubon35 min
Jun 11, 11:14 AM CDTSpecial Weather StatementDMXCass31 min
Jun 11, 11:50 AM CDTSpecial Weather StatementDMXAdair25 min
Jun 11, 11:53 AM CDTSpecial Weather StatementDMXAdams37 min
Jun 11, 6:11 PM CDTSevere Thunderstorm WarningDMXCass32 min

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.